Virginia, 2004

Ice Storm in Virginia, January 25, 2004

January 25, 2004 · NWS MRX · 4 events in 4 counties and zones

Ice accumulated to a thickness ranging from 1/10 to 1/4 inch across a large part of Southwest Virginia during the period extending from around 8 am Sunday morning to around 8 pm Sunday evening. Some very minor snow accumulations were also reported across this area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Ice accumulated to a thickness ranging from 1/10 to 1/4 inch across a large part of Southwest Virginia during the period extending from around 8 am Sunday morning to around 8 pm Sunday evening. Some very minor snow accumulations were also reported across this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 25, 5:15 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 25, 5:15 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 AM EST SUN JAN 25 2004

.DISCUSSION...
FORECAST WAS WELL COORDINATED VIA CHAT AND WWE CALL...BUT QUITE
CHALLENGING TO BUILD IN THE GRIDS AND MATRICES.  THUS...WE ARE
RUNNING A BIT BEHIND NORMAL TRANSMISSION TIMES THIS MORNING.  ETA
AND GFS STILL OFFER SLIGHTLY DIFFERENT LOW LEVEL TEMPERATURE
PROFILES...ESPECIALLY EARLY TODAY...LEADING TO PROBLEMS DEFINING
PRECIPITATION TYPES FROM THE ONSET INTO THE AFTERNOON HOURS.

THE WINTER STORM WARNING AND WINTER WEATHER ADVISORY AREAS STILL FIT
THE SENSIBLE WEATHER EXPECTED...WITH A SLIGHT EXPANSION TO INCLUDE
UNION ...SCOTT AND CAMPBELL COUNTIES IN THE WINTER WEATHER
ADVISORY.  THIS DECISION WAS BASED UPON LOCAL AWOS AND SCHOOL NET
TEMPERATURES... PLUS RUC MODEL LOW LEVEL TEMPERATURES AND
SOUNDINGS.  EVEN THE WARMER ETA MODEL SUPPORTS KEEPING THE WINTRY
MIX GOING FOR THE WARNING AREAS INTO THIS AFTERNOON...SO WE EXPANDED
THE WARNING THROUGH 4PM EST.  ADVISORY AREA STILL LOOKS SAFE TO END
AT NOON...AS THE WARM AIR ADVECTS IN AND SHOULD CHANGE WINTRY MIX TO
ALL RAIN.

WINTER STORM WARNING AND WEATHER ADVISORY PRODUCT ALREADY
UPDATED...AND WILL ALSO MENTION IN THE HAZARDOUS WEATHER
OUTLOOK...BUT SPECIAL WEATHER STATEMENT WILL NOT BE UPDATED SINCE
THE EVENT IS UNDERWAY AT THIS TIME.

OTHERWISE...CURRENT TEMPS RANGE FROM MILD 40S IN SE TN/SW NC TO COLD
READINGS IN THE MID 20S OVER SWRN VA.  DECIDED TO SLOW DOWN THE
WARMING OF SURFACE/HOURLY TEMPS OVER MUCH OF THE WARNING AREA...AND
ELSEWHERE ALLOWED FOR WARMING CLOSE TO SIMILAR MOS MAX TEMPS.

TONIGHT THROUGH TUESDAY...HEAVIEST RAIN WILL HAVE MOVED THROUGH
FORECAST AREA AS SHORTWAVE MOVES INTO THE OHIO VALLEY. WARM AIR
ADVECTION IS EXPECTED TO SCOUR OUT ALMOST ALL OF THE COLD AIR. ONLY
A FEW POCKETS OF FREEZING RAIN EARLY TONIGHT IN THE EXTREME
NORTHEAST AND THEN PRECIPITATION BECOMES ALL RAIN. A LARGE AREA OF
LOW PRESSURE WILL EXTEND TO THE WEST WITH A STATIONARY FRONT
STRETCHING ACROSS TENNESSEE INTO THE SOUTHERN PLAINS THIS EVENING.
MODELS ARE DIFFERING WITH CURRENT SYSTEM. THE ETA MOVES THE SYSTEM
THROUGH QUICKER AND KEEPS THE RAIN GOING TONIGHT AND MONDAY ENDING
IT MONDAY NIGHT. PREFER THE SLOWER GFS WITH DRY SLOT LATER TONIGHT
AND MONDAY AND CHANGE TO CHANCE OF SHOWERS MONDAY NIGHT AND TUESDAY.
UPPER TROUGH OVER THE ROCKIES TONIGHT DEEPENS THROUGH MONDAY AS IT
MOVES EAST WITH GFS CLOSING OFF A LOW OVER THE SOUTHERN PLAINS BY
MONDAY NIGHT AND MOVE IT EAST ACROSS THE OHIO VALLEY TUESDAY.
FOLLOWED CLOSER TO MAV GUIDANCE TONIGHT WITH LOWS PROBABLY OCCURRING
EARLY WITH STEADY OR RISING TEMPERATURES. MONDAY AND MONDAY NIGHT
WENT CLOSE TO OR JUST LOWER THAN MAV GUIDANCE. ACTUAL FRONT DOES NOT
MOVE THROUGH FORECAST AREA UNTIL TUESDAY. GFS SHOWS STRONG VORTICITY
MAXIMUM WITH UPPER LOW TUESDAY MORNING BUT BEST LIFT LATE NIGHT AND
EARLY MORNING HOURS STAYS NORTH OF THE FORECAST AREA. DID NOT WANT
TO INCREASE POPS MONDAY NIGHT AND TUESDAY BUT LATER SHIFTS MAY NEED
TO GO HIGHER. DROPPED HIGHS TUESDAY SEVERAL DEGREES AS BOTH GFS AND
ETA MODELS SHOW MUCH COLDER TEMPERATURES TUESDAY.

DRY AND COOL WEDNESDAY AND THURSDAY WITH HIGH PRESSURE AND NEXT
CHANCE OF RAIN LATE THURSDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA, TN   51  44  60  36 / 100  50  20  20
KNOXVILLE, TN   45  40  58  38 / 100  60  20  20
BRISTOL, TN   35  34  50  36 / 100  60  20  20
OAK RIDGE, TN   46  40  57  37 / 100  50  20  20
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WINTER STORM WARNING UNTIL 400 PM EST SUNDAY FOR ZONES
TNZ017>018...TNZ043>047.

WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES TNZ012>016...
TNZ037>042...TNZ070...TNZ074.

VA...WINTER STORM WARNING UNTIL 400 PM EST SUNDAY FOR ZONES
VAZ001>002...VAZ005>006...VAZ008.

&&

TG/TD
Hazardous weather outlook, Jan 25, 5:20 AM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 AM EST SUN JAN 25 2004

TNZ015>018-042>047-VAZ001-002-005-006-008-261030-
HANCOCK-HAWKINS-JOHNSON-LEE-NORTHWEST CARTER-NORTHWEST GREENE-
RUSSELL-SCOTT VA-SOUTHEAST CARTER-SOUTHEAST GREENE-SULLIVAN-UNICOI-
WASHINGTON TN-WASHINGTON VA-WISE-
520 AM EST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST TENNESSEE AND
SOUTHWESTERN VIRGINIA.

.DAY ONE (TODAY AND TONIGHT)...
PRECIPITATION WILL SPREAD RAPIDLY NORTHEAST THIS MORNING...WITH A
WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW EXPECTED INTO THE
AFTERNOON.  THE PRECIPITATION MAY THEN MIX WITH OR GRADUALLY CHANGE
TO ALL RAIN.  FOR MORE DETAILS...PLEASE SEE THE LATEST WINTER STORM
WARNING AND WINTER WEATHER ADVISORY PRODUCT (MEMWSWMRX).

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
THE STORM SYSTEM RESPONSIBLE FOR TODAYS WINTRY WEATHER WILL
CONTINUE TO AFFECT THE REGION THROUGH MONDAY NIGHT.  ANOTHER SYSTEM
MAY BRING A CHANCE OF RAIN OR SNOW THURSDAY AND FRIDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...ALTHOUGH
REPORTS FROM SNOWFALL OBSERVERS WILL BE GREATLY APPRECIATED.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

TNZ012>014-037>041-070-074-261030-
CAMPBELL-CLAIBORNE-COCKE SMOKY MTN-GRAINGER-HAMBLEN-JEFFERSON-
NORTHWEST COCKE-SCOTT TN-SEVIER SMOKY MTN-UNION-
520 AM EST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND CENTRAL
EAST TENNESSEE.

.DAY ONE (TODAY AND TONIGHT)...
PRECIPITATION WILL SPREAD RAPIDLY NORTHEAST THIS MORNING...WITH A
WINTRY MIX OF RAIN...FREEZING RAIN...SLEET AND SNOW EXPECTED FOR
MAINLY THIS MORNING.  THE MIXED PRECIPITATION SHOULD CHANGE TO ALL
RAIN BY NOON AS WARMER AIR MOVES IN FROM THE SOUTHWEST TODAY.
SOME LIGHT SNOW AND ICE ACCUMULATIONS WILL BE POSSIBLE.  FOR MORE
DETAILS...PLEASE SEE THE LATEST WINTER STORM WARNING AND WINTER
WEATHER ADVISORY PRODUCT (MEMWSWMRX).

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
THE STORM SYSTEM RESPONSIBLE FOR TODAYS WINTRY WEATHER WILL
CONTINUE TO AFFECT THE REGION THROUGH MONDAY NIGHT.  ANOTHER SYSTEM
MAY BRING A CHANCE OF RAIN OR SNOW THURSDAY AND FRIDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...ALTHOUGH
REPORTS FROM SNOWFALL OBSERVERS WILL BE GREATLY APPRECIATED.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

NCZ060-061-TNZ035-036-067>069-071>073-081>087-098>102-261030-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CHEROKEE-CLAY-EAST POLK-
HAMILTON-KNOX-LOUDON-MARION-MCMINN-MEIGS-MORGAN-NORTH SEVIER-
NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-SEQUATCHIE-SOUTHEAST MONROE-
WEST POLK-
520 AM EST (420 AM CST) SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL EAST
TENNESSEE...SOUTHEAST TENNESSEE AND EXTREME SOUTHWESTERN NORTH
CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...
A LOW PRESSURE SYSTEM MOVING SLOWLY EAST FROM THE SOUTHERN PLAINS
AND LOWER MISSISSIPPI VALLEY REGIONS...WILL PRODUCE WIDESPREAD LIGHT
TO MODERATE RAIN ACROSS THE AREA THROUGH THIS EVENING.  HOWEVER...
ANY THREAT OF WINTRY PRECIPITATION IS EXPECTED TO REMAIN NORTH OF A
LINE FROM WARTBURG TO CLINTON...KNOXVILLE AND SEVIERVILLE TENNESSEE.

THUS...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
THE STORM SYSTEM RESPONSIBLE FOR TODAYS RAIN AND WINTRY WEATHER WILL
CONTINUE TO AFFECT THE REGION THROUGH MONDAY NIGHT.  ANOTHER SYSTEM
MAY BRING A CHANCE OF RAIN OR SNOW THURSDAY AND FRIDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

TG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 ice storm. Local standard time, as filed.

Ice Storm, Lee

When
January 25, 8:00 AM EST to 8:00 PM EST
Where
Lee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

1/10-1/8 inch ice accumulation

Ice Storm, Wise / Norton

When
January 25, 8:00 AM EST to 8:00 PM EST
Where
Wise / Norton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

1/10-1/4 inch ice accumulation

Ice Storm, Scott

When
January 25, 8:00 AM EST to 8:00 PM EST
Where
Scott forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

1/10-1/4 inch ice accumulation

Ice Storm, Russell

When
January 25, 8:00 AM EST to 8:00 PM EST
Where
Russell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

1/10-1/4 inch ice accumulation

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381317, 5381318, 5381319, 5381320.